New Jersey, 2002

Hail and Damaging Winds in New Jersey, August 2, 2002

August 2, 2002 · NWS OKX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 2:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 2, 2:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002

CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.

MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.

CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 10:33 AM EST, 5 hours 57 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1133 AM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON INTO THIS EVENING ACROSS SOUTHEASTERN NEW YORK
STATE...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER UPSTATE
NEW YORK AND MOVE INTO SOUTHEASTERN NEW YORK...NEW JERSEY...AND
CONNECTICUT. THE MOST LIKELY AREA TO EXPERIENCE STRONG THUNDERSTORMS
WILL BE THE LOWER HUDSON VALLEY...INTERIOR SOUTHERN CONNECTICUT AND
PORTIONS OF EXTREME NORTHERN NEW JERSEY.

THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS.  FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS.

PERSONS PLANNING OUTDOOR ACTIVITIES LATER TODAY SHOULD MONITOR THE
WEATHER CLOSELY.  BE PREPARED TO MOVE TO SHELTER QUICKLY SHOULD
THREATENING SKIES DEVELOP...OR YOU HEAR THAT A WARNING HAS BEEN
ISSUED FOR YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/OKX/

The radar

The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
August 2, 4:30 PM EST
Where
Passaic County, West Milford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -74.383

Local police and newspapers reported numerous trees and power lines down. As a result, thousands of residents were left without power through the night.

Hail, Essex

When
August 2, 7:18 PM EST to 7:22 PM EST
Where
Essex County, (Ewr)newark Intl Arp
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.700, -74.167

The observer at Newark International Airport reported 1 inch Hail from 818 pm until 822 pm.

Thunderstorm Wind, Hudson

When
August 2, 7:30 PM EST
Where
Hudson County, Jersey City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.717, -74.083

A spotter reported numerous trees downed as result of damaging storm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313016, 5313017, 5313018.